Alert archive / New Mexico / Wind Advisories in 2018
Wind Advisory 42, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Aug 19, 2018, 2:43 AM MDT. It took effect at Aug 20, 2018, 12:00 AM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2018, 2:43 AM MDT (08:43 UTC)
- In effect from
- Aug 20, 2018, 12:00 AM MDT
- Expired
- Aug 20, 2018, 3:51 AM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
The text
As transmitted.
785 WWUS75 KABQ 190843 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 243 AM MDT Sun Aug 19 2018 ...STRONG GAP WINDS THROUGH ALBUQUERQUE THIS EVENING... .A strong backdoor front will surge through the gaps of the Sandia/Manzano Mountains producing a period of sustained winds 25 to 40 mph with gusts reaching up to 50 mph this evening from roughly midnight to 6 am. Strong crosswinds will impact north to south oriented highways, in particular I-25 from Placitas to Isleta Pueblo. Areas of blowing dust are likely with these winds. NMZ519-191700- /O.NEW.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/ Middle Rio Grande Valley/Albuquerque Metro Area- 243 AM MDT Sun Aug 19 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT MONDAY... The National Weather Service in Albuquerque has issued a Wind Advisory, which is in effect from midnight tonight to 6 AM MDT Monday. * LOCATION...Middle Rio Grande Valley including the Albuquerque Metro area. * WINDS...East 25 to 40 mph with gusts of 45 to 50 mph. * TIMING...Winds will increase rapidly starting at roughly midnight, peaking near 3 am before gradually diminishing by 6 am. * VISIBILITY...Locally reduced in areas of blowing dust. * LOCAL IMPACTS...Strong crosswinds will impact north to south oriented roadways, including I-25. Small and light weight objects may be blown about. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$
4 follow-up statements
682 WWUS75 KABQ 191652 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1052 AM MDT Sun Aug 19 2018 ...STRONG EAST CANYON WIND THIS EVENING... .A gusty backdoor front will surge through the gaps in the Sandia and Manzano Mountains tonight producing strong east winds below canyons opening into the Middle Rio Grande Valley. Strong crosswinds will impact north-to-south oriented roads, including Tramway Boulevard and I-25, especially below Tijeras Canyon. Areas of blowing dust are likely with these winds. NMZ519-192200- /O.CON.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/ Middle Rio Grande Valley/Albuquerque Metro Area- 1052 AM MDT Sun Aug 19 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT MONDAY... * LOCATION...Middle Rio Grande Valley including the Albuquerque Metro area, especially below Tijeras Canyon. * WINDS...East 25 to 40 mph with gusts up to 50 mph. * TIMING...Winds will increase rapidly starting at roughly midnight, peaking near 3 am before gradually diminishing by 6 am. * VISIBILITY...Locally reduced in areas of blowing dust. * LOCAL IMPACTS...Strong crosswinds will impact north to south oriented roadways, including Tramway Boulevard and I-25. Light- weight and unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ 44
116 WWUS75 KABQ 192145 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 345 PM MDT Sun Aug 19 2018 ...STRONG EAST CANYON WIND THIS EVENING... .A gusty backdoor front will surge through the gaps in the Sandia and Manzano Mountains tonight producing strong east winds below canyons opening into the Middle Rio Grande Valley. Strong crosswinds will impact north-to-south oriented roads, including Tramway Boulevard and I-25, especially below Tijeras Canyon. Areas of blowing dust are likely with these winds. NMZ519-200500- /O.CON.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/ Middle Rio Grande Valley/Albuquerque Metro Area- 345 PM MDT Sun Aug 19 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT MONDAY... * LOCATION...Middle Rio Grande Valley including the Albuquerque metro area, especially below Tijeras Canyon. * WINDS...East 20 to 30 mph with gusts up to 45 mph. * TIMING...Winds will increase rapidly in the late evening, then peak in strength during the late night hours before weakening toward sunrise. * VISIBILITY...Locally reduced in areas of blowing dust. * LOCAL IMPACTS...Strong crosswinds will impact north to south oriented roads, including Tramway Boulevard and I-25. Light- weight and unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$ 44
770 WWUS75 KABQ 200428 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1028 PM MDT Sun Aug 19 2018 ...STRONG EAST CANYON WIND TONIGHT... .A gusty backdoor front will surge through the gaps in the Sandia and Manzano Mountains tonight producing strong east winds below canyons opening into the Middle Rio Grande Valley. Strong crosswinds will impact north-to-south oriented roads, including Tramway Boulevard and I-25, especially below Tijeras Canyon. Areas of blowing dust are likely with these winds. NMZ519-201200- /O.CON.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/ Middle Rio Grande Valley/Albuquerque Metro Area- 1028 PM MDT Sun Aug 19 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... * LOCATION...Middle Rio Grande Valley including the Albuquerque metro area, especially below Tijeras Canyon. * WINDS...East 20 to 30 mph with gusts up to 45 mph. * TIMING...Winds will increase rapidly by midnight, then peak in strength during the late night hours before weakening toward sunrise. * VISIBILITY...Locally reduced in areas of blowing dust. * LOCAL IMPACTS...Strong crosswinds will impact north to south oriented roads, including Tramway Boulevard and I-25. Light- weight and unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while travelling. Sudden gusts of wind may cause you to lose control of your vehicle. Extra attention should be given to cross winds. && $$
778 WWUS75 KABQ 200951 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 351 AM MDT Mon Aug 20 2018 NMZ519-201100- /O.CAN.KABQ.WI.Y.0042.000000T0000Z-180820T1200Z/ Middle Rio Grande Valley/Albuquerque Metro Area- 351 AM MDT Mon Aug 20 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Wind Advisory. The east gap winds have diminished and will continue to subside through sunrise. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Aug 18, 11:47 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 18, 11:47 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1147 PM MDT Sat Aug 18 2018 .UPDATE... The last of the evening's tstm coverage over Roosevelt County is on its way out of the state over the next 60-90 minutes. Drier air aloft has already advected into the NW quarter of the state, and clearer VFR skies are expected over much of the state by the mid to late morning. The lone exceptions will a few spots across the northeast quarter of the state where MVFR/IFR cigs could develop again overnight. Confidence is not high enough to include in the TAF, but did put mention of sct020 cigs at KLVS and KTCC, and it is also likely at KRTN and KCAO. Lesser storm coverage is expected tomorrow afternoon with dry breezy NW winds moving into the KFMN and KGUP. What storms do form will favor the Sangre's and northeast plains but will likely be isold. 24 && .PREV DISCUSSION...822 PM MDT Sat Aug 18 2018... .UPDATE... Quick update to decrease 1st period PoPs based on latest radar trends and HRRR output. Severe threat has diminished, although a few stronger storms are still possible through the evening hours across the east central plains. && .PREV DISCUSSION...256 AM MDT Sat Aug 18 2018... .SYNOPSIS... An atypical upper level trough is expected to drag across northeastern New Mexico this afternoon and into the evening, providing lift and unstable conditions for scattered to numerous thunderstorms, some of which will turn strong to severe. Showers and thunderstorms will also form along the higher terrain of central and western New Mexico early this afternoon, but will be shunted eastward as the afternoon wears on. On Sunday, storms will be few in number during the daytime due to drier air that will have worked in behind the previously mentioned disturbance aloft, but a cold front will spill into the eastern plains of New Mexico late Sunday and Sunday night with a few storms possible. Gusty winds will accompany the front, including parts of the Rio Grande valley as the front surges westward Sunday night. Thunderstorm chances will be fairly low early next week as moisture struggles to slowly return to the area. && .DISCUSSION... Sunday, a cold front will be spilling southward down the plains as the remnant lobe of energy from ID finally drops into KS. Western NM will be void of storms as the drier air will limit convective initiation on Sunday, but a few isolated cells will be possible along and just east of the Sangres. While storms appear to hold off for much of the day Sunday, a line of convection is depicted by the NAM, dropping along the leading edge of the front in the plains into the evening and overnight. While the NAM is the most aggressive model with this frontally-induced line of convection, it seems reasonable given the fast propagation speed and the favorable thermal/moisture/wind profiles ahead of the front. A gusty east canyon wind will spill into central zones Sunday night and early Monday morning. On Monday, in the wake of the front temperatures will cool a couple degrees below average in central to eastern NM. Storms will be hard to come by as the PWATs will be fairly low with the best moisture shunted to the southern tier of NM. Through this time the upper high will take residence near the NM-AZ border with dewpoints remaining healthy in eastern NM, but the deeper moisture and juicier PWATs will likely not arrive Tuesday either as the high builds more directly over NM. Temperatures will rebound several degrees into Tuesday with daytime highs exceeding normal by a couple of degrees in many locales. Forecast models have come into better agreement with regards to the placement of the high east of NM, and consequentially the steering of deeper moisture into or around NM. This will lead better storm coverage for the latter half of next week 52 && .FIRE WEATHER... Another round of afternoon tstms is expected, forming over the high terrain before moving off to the E/SE this evening. Storms east of the central mtn chain could become severe, producing strong erratic downburst winds and large hail. Changes begin to arrive across the far northwest where drier air behind a trough to our N will cutoff tstm/shower activity early today. NW winds are also expected to pick up to 20-25 kts near the Four Corners just before sunset. The punch of much drier air reaches the RGV during the day Sunday, as a backdoor front protects sfc moisture east of the central mtns. Another round of breezy NW winds can be expected Sunday afternoon over the NW Plateau, with Haines6 and MinRHs dipping to ~10%. A few hours of elevated to critical fire weather is possible as the NW winds pick up over the NW Plateau late Sun afternoon. A significant downtrend in tstm coverage is also expected Sun, although a few isold tstms can't be ruled out over the east-central plains. The backdoor front wins out Sun night, surging through the gaps of the central mtn chain reaching the continental divide Mon morning. Moisture trends up behind backdoor front across the west through Tue as the upper high builds back over NM allowing a better tap into monsoon moisture over AZ. Some of the moisture works its way into far western NM. Thunderstorm coverage also trends up through the middle to latter half of next week. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 18, 7:56 AM MDT, 18 hours 47 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Albuquerque NM 756 AM MDT Sat Aug 18 2018 NMZ501>540-191400- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 756 AM MDT Sat Aug 18 2018 UPDATED FOR TODAY'S SLIGHT RISK OF SEVERE THUNDERSTORMS This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the Northeast Highlands and Northeast Plains where hail up to the size of golf balls and damaging winds will be possible. Thunderstorms will also be capable of producing torrential downpours this afternoon and evening, especially across northeast New Mexico where rain rates may exceed 1 inch per half hour in a few of the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few additional strong storms will be possible in eastern New Mexico Sunday evening with hail and gusty downburst winds possible. A cold front will surge through gaps and canyons within the central mountain chain Sunday night, leading to gusty winds of 45 to perhaps 50 mph in the Middle Rio Grande Valley including Albuquerque. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening east of the Sangre de Cristo Mountains to the border with Texas and Oklahoma. Spotters are encouraged to report any observed severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 44 Corrected DAY ONE to mention locally heavy rainfall
In the hours before
Special weather statement, Aug 18, 9:40 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
940 PM MDT SAT AUG 18 2018
NMZ535-536-190430-
Roosevelt County-Curry County-
940 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND CURRY
COUNTIES UNTIL 1030 PM MDT...
At 940 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cannon Air Force Base, or near Clovis, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Clovis, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3433 10391 3461 10373 3461 10371 3463 10371
3469 10367 3469 10304 3427 10305
TIME...MOT...LOC 0340Z 308DEG 19KT 3441 10330
CALocal storm report, Aug 18, 10:47 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM FLASH FLOOD CLOVIS 34.41N 103.20W
08/18/2018 CURRY NM EMERGENCY MNGR
WATER INFILTRATING A FEW HOMES IN NORTHWESTERN TO NORTH
CENTRAL CLOVIS.
&&
EVENT NUMBER ABQ201800823
SHOEMAKEThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:08 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Aug 18, 6:11 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 2 hr |
| Aug 18, 6:24 PM MDT | Special Weather Statement | ABQ | Harding | 36 min |
| Aug 18, 6:38 PM MDT | Special Weather Statement | ABQ | Otero | 52 min |
| Aug 18, 6:39 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel | 111 min |
| Aug 18, 6:59 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| Aug 18, 7:33 PM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Aug 18, 7:41 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 2 hr |
| Aug 18, 8:48 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 117 min |
| Aug 18, 9:40 PM MDT | Special Weather Statement | ABQ | Curry | 50 min |
| Aug 18, 10:22 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 113 min |
| Aug 18, 10:37 PM MDT | Flash Flood Warning | ABQ | Curry | 3 hr |
| Aug 19, 2:09 PM MDT | Special Weather Statement | ABQ | Union | 21 min |
| Aug 19, 2:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 19, 3:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Aug 19, 3:18 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 19, 3:29 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 61 min |
| Aug 19, 3:44 PM MDT | Special Weather Statement | ABQ | Harding | 16 min |
| Aug 19, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 57 min |
| Aug 19, 4:23 PM MDT | Tornado Warning | ABQ | San Miguel | 37 min |
| Aug 19, 4:48 PM MDT | Tornado Warning | ABQ | San Miguel | 27 min |
| Aug 19, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 62 min |
| Aug 19, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 66 min |
| Aug 19, 5:47 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 58 min |
| Aug 19, 5:55 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
Nearby
Wind Advisories in New Mexico, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.